This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
We have read Dr Stone's article with interest. These cases suggest that in addition to rifampin, either isoniazid or ethambutol or both may be nephrotoxic. Resolution of our patients' azotemia with discontinuation of rifampin does, nonetheless, suggest that rifampin was the cause of the illness. The regimen of isoniazid and ethambutol was continued. The patient was not rechallenged with rifampin.
It should be noted that the third patient reported by Stone et al probably had tubular glycosuria during the height of the illness. This was also seen in the patient we reported and in another patient seen in Denver who probably had a drug-induced interstitial nephritis associated with the use of rifampin and ethambutol. This latter patient did not have a biopsy but had moderate recovery of renal function after seven dialyses and discontinuation of drugs. Perhaps the tubular glycosuria may become a useful clinical tool to recognize
LACHER JW. Nephritis and Chemotherapy of Tuberculosis-Reply. JAMA. 1977;237(2):118. doi:10.1001/jama.1977.03270290018008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: